Article Text

PDF
Dogs
Hyperthermia and hypercapnia following two intravenous injections of atracurium in a dog
  1. Clara Rigotti,
  2. Alex Dugdale and
  3. Briony Alderson
  1. Veterinary Clinical Science, University of Liverpool, Chester, Wirral, UK
  1. Correspondence to Clara Rigotti, clara.rigotti{at}hotmail.it

Abstract

A three month old, 5 kg American Bulldog presented with severe dyspnoea and cyanosis seven hours after being submerged in a fresh-water paddling pool. Oxygen was supplemented using an oxygen cage, but due to worsening of the clinical signs anaesthesia was induced with 2 mg/kg of propofol and the dog's trachea was intubated. Anaesthesia was maintained with a propofol infusion and mechanical ventilation was provided with 100 per cent inspired oxygen. As the patient was consistently hypercapnic and breathing against the ventilator, atracurium was administered intravenously at 0.2 mg/kg but five minutes later, the dog became hyperthermic (40°C) and hypercapnia drastically worsened. The hyperthermia and hypercapnia slowly resolved to pre-atracurium values with active cooling. After three hours another dose of atracurium was administered and a similar hyperthermic and hypercapnic reaction developed. Due to the inability to effectively ventilate the lungs and the poor prognosis the owners elected for euthanasia.

  • atracurium
  • malignant hyperthermia
  • dog
  • Received February 20, 2015.
  • Revision received May 6, 2015.
  • Accepted May 11, 2015.

Statistics from Altmetric.com

  • Received February 20, 2015.
  • Revision received May 6, 2015.
  • Accepted May 11, 2015.
View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.